Alert archive / New Mexico / Tornado Warnings in 2024
Tornado Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Nov 2, 2024, 4:49 PM MDT for Lea County, New Mexico. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 2, 2024, 4:49 PM MDT (22:49 UTC)
- Expired
- Nov 2, 2024, 5:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 127 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 2, 4:54 PM MDT | TORNADO | 9 Wsw Oil Center, NM | Multiple pictures and video of a tornado. |
| Nov 2, 5:09 PM MDT | HAIL 1.25 | 4 Sw Oil Center, NM | |
| Nov 2, 5:17 PM MDT | HAIL 1.5 | 2 Nw Eunice, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 2, 2:09 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
562
WFUS54 KMAF 022249
TORMAF
NMC025-022315-
/O.NEW.KMAF.TO.W.0022.241102T2249Z-241102T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
449 PM MDT Sat Nov 2 2024
The National Weather Service in Midland has issued a
* Tornado Warning for...
East central Lea County in southeastern New Mexico...
* Until 515 PM MDT.
* At 449 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles west of Eunice Airport, or 17 miles west of
Eunice, moving northeast at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Eunice Airport around 500 PM MDT.
Other locations impacted by this tornadic thunderstorm include Oil
Center and Lea County Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3238 10351 3248 10354 3273 10322 3244 10314
TIME...MOT...LOC 2249Z 237DEG 28KT 3244 10347
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
101 follow-up statement
228
WWUS54 KMAF 022300
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
500 PM MDT Sat Nov 2 2024
NMC025-022315-
/O.CON.KMAF.TO.W.0022.000000T0000Z-241102T2315Z/
Lea NM-
500 PM MDT Sat Nov 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EAST
CENTRAL LEA COUNTY...
At 459 PM MDT, a confirmed tornado was located 8 miles west of Eunice
Airport, or 13 miles west of Eunice, moving northeast at 30 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters reported tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Eunice Airport around 505 PM MDT.
Monument around 510 PM MDT.
Other locations impacted by this tornadic thunderstorm include Oil
Center and Lea County Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3238 10351 3248 10354 3273 10322 3244 10314
TIME...MOT...LOC 2259Z 237DEG 28KT 3247 10338
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
10What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Nov 2, 4:23 PM MDT, 26 minutes earlier. Its key messages:
- Updated at 519 PM CDT Sat Nov 2 2024
- A low to medium (20 - 50 percent) probability of severe thunderstorms with large hail, damaging winds, frequent lightning, very heavy rain, and a couple of tornadoes Saturday afternoon and evening over the Permian Basin of west Texas.
- A continued low to medium (20 - 50 percent) probability of severe thunderstorms with large hail, damaging winds, frequent lightning, very heavy rain, and an isolated tornado Sunday morning and afternoon over the central and eastern Permian Basin of west Texas.
Area forecast discussion, Nov 2, 4:23 PM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 523 PM CDT Sat Nov 2 2024 ...New AVIATION... .KEY MESSAGES... Updated at 519 PM CDT Sat Nov 2 2024 - A low to medium (20 - 50 percent) probability of severe thunderstorms with large hail, damaging winds, frequent lightning, very heavy rain, and a couple of tornadoes Saturday afternoon and evening over the Permian Basin of west Texas. - A continued low to medium (20 - 50 percent) probability of severe thunderstorms with large hail, damaging winds, frequent lightning, very heavy rain, and an isolated tornado Sunday morning and afternoon over the central and eastern Permian Basin of west Texas. && .SHORT TERM... (This afternoon through Sunday night) Issued at 144 PM CDT Sat Nov 2 2024 WV imagery shows the upper trough over Nevada/SoCal this afternoon, resulting in progressive southwest flow aloft over West Texas and Southeast New Mexico. Round #1 of convection is moving through the South Plains. Over the next few hours, westerly flow over the higher terrain out west will begin sharpening up a dryline, w/the HRRR developing convection over Reeves County as soon as 19Z as we lose the cap. KMAF 12Z RAOB came in quite juicy w/a PWAT of 1.07"...well over the 90th percentile. However, forecast storm motions and QPF do not warrant extending the flood watch, and this will be allowed to expire as scheduled. KMAF RAOB came in w/mid-lvl lapse rates in excess of 7C/km, suggesting large hail continues to be the main threat this afternoon/evening. A 45+kt LLJ will continue WAA into the overnight hours, replenishing the east w/rich Gulf moisture and keeping overnight minimums ~ 15 F above normal. Sunday, the upper trough digs a little farther east, to Utah/Arizona by 00Z Monday. Southwesterly winds in the higher elevations of the Guadalupes will increase, and high winds will be possible for a few hours. However, we'd like to see a tighter 700 mb gradient, and a bit longer duration before issuing a watch/warning, and will keep winds just under criteria. These winds will shove the dryline east, confining convective chances farther east than today. Forecast soundings suggest large hail will remain the main threat. Decreasing thicknesses should shave a degree or so off highs. Sunday night, a Pac front of sorts arrives, and will combine w/large scale ascent ahead of the trough to increase rain chances in the northwest again, as well as keep them going in the east. Cooler, drier air behind the front will be negated by elevated surface winds and cloud cover, but should nevertheless knock 5 F or so off tonight's lows. && .LONG TERM... (Monday through Friday) Issued at 144 PM CDT Sat Nov 2 2024 A Pacific cold front moves through from northwest to southeast Monday, with lift near the surface and aloft with an associated upper trough increasing chances of rain, mainly over SE NM plains and Western Low Rolling Plains early Monday morning into mid morning. PoPs have trended down in most recent NBM runs and highest PoPs are all northwest and northeast of the CWA, highest PoPs 50% - 60% in our CWA over Western Low Rolling Plains. Highest accumulations of a few tenths of an inch are over Western Low Rolling Plains in NBM rain total grids. As the upper trough that provided dynamic instability and shear for this weekend's storms departs to the northeast and the cold front moves through, advection of colder and drier air will drop dew point temperatures from 30s and 40s in the morning, to 20s and 30s by evening. Advection of cooler and drier air will be accompanied by gusty westerly winds from northern Guadalupes in western Eddy County down into the Davis Mountains in W TX. Sustained winds above 25 mph and gusts to or above 40 mph will be likely in these regions, with gusts 30 to 35 mph in surrounding foothills Monday morning. This region of gusty winds expands east into much of the Permian Basin and Stockton Plateau by afternoon and continues into evening, with gusts up to 30 mph in these region, and above 20 mph everywhere else. Due to advection of cold and dry air, highs Monday will be up to 5 degrees below normal for early November everywhere, except near to slightly above average over easternmost Permian Basin into southeasternmost regions of CWA. 50s and even 40s highest elevations, lower 60s in surrounding foothills, mid to upper 60s to lower 70s farther south and east, and lower 80s confined to the Rio Grande basins are all forecast for Monday. Monday night, cold air advection continues, with lows falling to the lower 30s to 20s over the Davis Mountains and lower 30s over northernmost Lea County by early Tuesday morning, with mid to upper 30s over the rest of westernmost regions, 40s over much of the Permian Basin into the Stockton Plateau and northern Presidio and Brewster Counties, and mid 40s to lower 50s southernmost parts of CWA. Since we have not yet observed below freezing temperatures this autumn and lows in most recent runs of NBM continue to trend lower Monday night, we are anticipating a need for issuing a freeze warning for regions expected to fall into the lower 30s or lower. Tuesday, cold air advection continues in wake of the cold front, even as skies clear under high pressure settling in. Highs remain below normal, 50s in highest elevations of Guadalupes and Davis Mountains, lower to mid 60s surrounding foothills and much of SE NM plains into Permian Basin, lower to mid 70s from Upper Trans Pecos into Stockton Plateau and Rio Grande basins, and lower 80s right along the Rio Grande in Boquillas Canyon. Tuesday night, lows will not be as cold as Monday night and will be above average, ranging from mid to upper 40s southernmost parts of the CWA, to mid to upper 30s in highest elevations of Guadalupes and Davis Mountains as well as northern Eddy and Lea Counties, and lower to mid 40s everywhere else. Winds veer from northwesterly to southerly, continuing into Wednesday as surface lee troughing again develops. This allows highs to rise back 5 to 10 degrees above average, with widespread 70s and 80s, 60s highest elevations and lower 90s right near the Rio Grande in the Big Bend. Wednesday night continues this short-lived warming trend, as lows 10 degrees above average and in the 40s west and north of the central Permian Basin, eastern Stockton Plateau, and north of the Rio Grande basins are expected, with mid 30s highest elevations of Davis Mountains and 40s everywhere else. Another trough approaching the area Thursday will lead to increased clouds and rain chances with PoPs above 30% northernmost Lea County and northeast Permian Basin. Widespread clouds and rain chances keep highs Thursday closer to normal once again areawide, with highs ranging from 50s in highest elevations, mid to upper 60s northern Permian Basin into SE NM plains and down into Culberson County and the Marfa Plateau into Lower Trans Pecos, and 70s and above elsewhere. Highs may rise as high as the mid 80s in Rio Grande basins to lower 90s closest to the Rio Grande in the Big Bend where less cloud cover is indicated. Lows Thursday night remain above average due to clouds limiting radiational cooling. Friday PoPs above 30% extend all the way just northeast of the Pecos River, highs cooler than Thursday and below normal due to even more extensive clouds and rain chances early limiting solar radiation. Expect 50s and even 40s highest elevations of Guadalupes and Davis Mountains, mid to upper 60s over most of the Permian Basin and W TX aside from lower to mid 70s parts of the Stockton Plateau and Rio Grande basins, and mid 80s closest to the Rio Grande in the Big Bend. Winds will continue to become more northerly as the backdoor cold front continues to trudge through the area before stalling northwest of the Davis Mountains into Lower Trans Pecos. With lower max PoPs than this weekend, coverage of heavy rain is expected to be more limited, with precipitation more showery rather than stormy. However, NBM does indicate up to half an inch accumulation over the northeast Permian Basin to near 1.00 inch farthest eastern reaches of the Western Low Rolling Plains. As rain totals usually decrease closer to a rain event, we will continue to monitor how these totals change as we get loser to the end of next week. Cold air advection behind backdoor cold front Friday, along with clearing skies and light northerly near surface winds, allow lows to again fall into 30s over most of SE NM plains, upper 20s to lower 30s northern Eddy and Lea Counties and Guadalupes into Davis Mountains, lower to mid 40s to the southeast for regions north of the Rio Grande basins, and upper 40s to lower 50s in Rio Grande basins. Saturday, continued clearing skies allow highs to rise back near average into mid to upper 60s to lower 70s for most of CWA, slightly above average in lower 80s right along the Big Bend. Lows will be warmer than Friday night as southerly flow resumes, ranging from northwest to southeast, 30s, 40s, and lower 50s. && .AVIATION... (00Z TAFS) Issued at 519 PM CDT Sat Nov 2 2024 Convection will be possible KHOB for the first couple of hours of the forecast, resulting in MVFR conditions at times. MVFR stratus may redevelop for a few hours overnight invof KHOB. Otherwise, VFR conditions should prevail next 24 hours. Surface winds should veer to southwest after sunup Sunday, becoming gusty SE NM terminals by late morning. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 80 55 71 / 60 30 50 0 Carlsbad 52 74 51 64 / 0 0 20 10 Dryden 66 86 58 80 / 10 10 0 0 Fort Stockton 59 84 53 70 / 10 0 10 0 Guadalupe Pass 52 65 44 55 / 0 0 30 10 Hobbs 54 73 49 62 / 30 0 30 10 Marfa 48 75 46 62 / 0 0 0 0 Midland Intl Airport 65 79 54 68 / 30 10 30 0 Odessa 64 78 54 68 / 40 10 30 0 Wink 55 80 52 68 / 20 0 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....94 AVIATION...44
In the hours before
Local storm report, Nov 2, 4:13 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
513 PM CDT Sat Nov 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tornado 2 S Oil Center 32.47N 103.26W
11/02/2024 Lea NM Storm Chaser
Multiple pictures and video of a tornado.
&&
KLGThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 7:51 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 54 min |
| Nov 1, 8:32 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 43 min |
| Nov 1, 9:35 PM MDT | Special Weather Statement | MAF | Lea | 40 min |
| Nov 1, 10:24 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 66 min |
| Nov 2, 4:18 AM MDT | Special Weather Statement | MAF | Eddy | 57 min |
| Nov 2, 5:13 AM MDT | Special Weather Statement | MAF | Eddy | 32 min |
| Nov 2, 12:42 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 51 min |
| Nov 2, 12:56 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 34 min |
| Nov 2, 1:23 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 37 min |
| Nov 2, 1:28 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 62 min |
| Nov 2, 1:57 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 33 min |
| Nov 2, 2:20 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 40 min |
| Nov 2, 2:23 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 37 min |
| Nov 2, 2:29 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 46 min |
| Nov 2, 2:54 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 36 min |
| Nov 2, 2:54 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 66 min |
| Nov 2, 2:58 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 47 min |
| Nov 2, 3:34 PM MDT | Tornado Warning | MAF | Lea | 11 min |
| Nov 2, 3:42 PM MDT | Tornado Warning | MAF | Lea | 18 min |
| Nov 2, 3:44 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 46 min |
| Nov 2, 3:47 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 58 min |
| Nov 2, 3:56 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 64 min |
| Nov 2, 4:46 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 59 min |
| Nov 2, 5:03 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 42 min |
| Nov 2, 5:26 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Nov 2, 5:36 PM MDT | Tornado Warning | MAF | Lea | 24 min |
| Nov 2, 5:38 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 67 min |
Nearby
Tornado Warnings in New Mexico, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.